Kentucky, 2011

Flash Flood and Hail in Kentucky, June 11, 2011

June 11, 2011 · NWS JKL · 7 events in 4 counties and zones

A small cluster of strong to severe thunderstorms downed trees and produced large hail across portions of eastern KY on June 11th. The storms also produced some brief flash flooding in Pikeville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A small cluster of strong to severe thunderstorms downed trees and produced large hail across portions of eastern KY on June 11th. The storms also produced some brief flash flooding in Pikeville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 11, 2:11 PM EST, 13 minutes earlier.

Area forecast discussion, Jun 11, 2:11 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
311 PM EDT SAT JUN 11 2011

.SHORT TERM.../TONIGHT THROUGH MONDAY/...UPDATED

FOCUS FOR THE REST OF TODAY AND TONIGHT CENTERS AROUND A RATHER SLOW
MOVING COLD FRONT EMANATING FROM AN AREA OF LOW PRESSURE NEAR THE
LOWER/ERN GREAT LAKES AND CURRENTLY STRETCHED OUT ACROSS CENTRAL IL
AND SERN MO BACK INTO OK AND TX. A WEAK TROF AHEAD OF THE FRONT
SPAWNED CONVECTION OVER SRN IL/WRN KY THIS MORNING...WHICH HAS SENT
AN OUTFLOW BOUNDARY INTO CENTRAL KY THAT IN TURN HAS SPARKED NEW
CONVECTION WHICH HAS BEGUN TO MOVE INTO EAST CENTRAL KY. 18Z LAPS
INDICATES A FAVORABLE ENVIRONMENT FOR TSTMS OVER ERN KY...THANKS TO
MOSTLY CLEAR SKIES THIS MORNING ALLOWING TEMPS TO REACH INTO THE MID
TO UPPER 80S SO FAR...WITH MODERATE SFC BASED INSTABILITY AND DECENT
LAPSE RATES THROUGHOUT MOST OF THE AREA.

SCATTERED STORMS ARE EXPECTED TO CONTINUE TO DEVELOP OVER THE AREA
THIS AFTERNOON WITH LESS DISCERNIBLE OUTFLOWS AND RESIDUAL BOUNDARIES
THE PRIMARY TRIGGERS TAKING ADVANTAGE OF THE BUILDING INSTABILITY.
THE MAIN THREATS AGAIN LOOK TO BE DAMAGING WINDS COUPLED WITH
HAIL...THOUGH WITH FCST STORM MOTIONS AROUND 10 KTS OR LESS...ANY
SLOW MOVING HEAVY RAINER MAY LEAD TO LOCALIZED URBAN OR SMALL STREAM
PROBLEMS. STORMS SHOULD BEGIN TO SUBSIDE THIS EVENING...SIMILAR TO
YESTERDAY...WITH ANY LINGERING STORMS REMAINING BELOW SEVERE
THRESHOLDS.

MAY SEE A LULL IN ACTIVITY EARLY TONIGHT AS INSTABILITY WANES
SOMEWHAT. CURRENT CONSENSUS AMONG GUIDANCE AND NEIGHBORS BRINGS THE
FRONT INTO ERN KY WELL AFTER MIDNIGHT WHEN INSTABILITY WILL BE AT A
RELATIVE MINIMUM. FURTHERMORE...DEEP MOISTURE APPEARS TO BE LACKING
AND THIS SHOULD HELP MINIMIZE THE THREAT FOR ANY SEVERE STORMS
OVERNIGHT. HOWEVER...THERE SHOULD STILL BE ENOUGH INGREDIENTS
AVAILABLE OVERALL TO KEEP LIKELY POPS WARRANTED THRU THE OVERNIGHT
PERIOD...WITH A FEW STORMS POSSIBLY APPROACHING SEVERE LIMITS.

SHOWERS AND STORMS SHOULD BE ON THE DECLINE BY SUNDAY MORNING AS THE
FRONT EXITS THE COMMONWEALTH AND CANADIAN HIGH PRESSURE BEGINS
BUILDING DOWN INTO THE REGION. HAVE HELD ON TO CHANCE POPS LONGEST
OVER THE HIGHER TERRAIN THRU SUNDAY AFTERNOON WHERE UPSLOPING MAY BE
ENOUGH TO ENHANCE ANY POST FRONTAL ACTIVITY. CLOUDS SHOULD BEGIN
THINNING OUT BY SUNDAY EVENING AND CLEARING SKIES OVERNIGHT COULD
LEAD TO ANOTHER DENSE FOG EVENT SUNDAY NIGHT WHICH WOULD POTENTIALLY
AFFECT THE MONDAY MORNING COMMUTE.

QUIETER WEATHER SHOULD RETURN IN EARNEST ON MONDAY AS AN EXPANSIVE
RIDGE BEGINS BUILDING OVER SRN U.S. AND INTO THE MS VALLEY. AS FOR
TEMPERATURES...GENERALLY FOLLOWED A BLEND OF THE MAV AND MET MOS
WHICH WERE ALMOST IDENTICAL ON HIGHS AND LOWS THRU THE PERIOD. THIS
SUPPORTED THE INHERITED FCST THINKING THAT A GENERAL COOLING TREND IS
ON TAP...WITH HIGHS ON SUNDAY AND MONDAY RIGHT AROUND THE 80 DEGREE
MARK AND OVERNIGHT LOWS ON MONDAY MORNING A BIT COOLER THAN THE MID
60S EXPECTED FOR SUNDAY MORNING.

.LONG TERM.../MONDAY NIGHT THROUGH SATURDAY/...UPDATED

THE EXTENDED FORECAST BEGINS ON MONDAY NIGHT WITH AN UPPER LEVEL
RIDGE PUSHING INTO THE OHIO VALLEY. MODELS STILL AGREE ON THE PESKY
STATIONARY BOUNDARY TO THE SOUTH TRANSITIONING TO A SURFACE WARM
FRONT TO THE WEST. A FEW UPPER LEVEL DISTURBANCES WILL TRAVERSE THE
LEE SIDE OF THE RIDGE AND WHILE THE JKL CWA SHOULD REMAIN DRY
THROUGH TUESDAY NIGHT...ENOUGH FORCING MAY MAKE IT INTO THE
SOUTHWESTERN COUNTIES POPPING A FEW SHOWERS OR THUNDERSTORMS SO LEFT
SLIGHT CHANCES THERE TUE AND TUE NIGHT.

BY WEDNESDAY...THE BEST CHANCE OF PRECIP OF THE EXTENDED SHOULD
BEGIN TO PUSH INTO THE AREA WED AFTERNOON AS THE UPPER LEVEL RIDGE
PUSHES EAST INTO THE NEW ENGLAND STATES. A RATHER RIGOROUS NEG
TILTED SHORTWAVE WILL MOVE INTO THE AREA. THIS SHOULD PROVE TO BE A
SIGNIFICANT FEATURE AND SHOULD PUT A DENT IN OUR RECENT DRY
CONDITIONS AND LACK OF RAINFALL. AT THIS POINT THIS FEATURE HAS
POTENTIAL TO PRODUCE SOME SEVERE WEATHER BUT WILL HOLD OFF ON STRONG
WORDING FOR NOW AS TIMING IS A CONCERN. THERE IS SOME WEIGHT TO THIS
AS THE EURO HAS BEEN ADVERTISING THIS FOR THE LAST 2 DAYS AND THERE
IS SOME AGREEMENT BETWEEN THE MODELS. THEREFORE...DID GO UP TO MID
CHANCE POPS WED THROUGH THURSDAY...BUT PERHAPS LIKELYS MAY BE
WARRANTED IN THE NEXT UPDATE. DROPPED TO SLIGHT CHANCE ALONG THE VA
BORDER ON FRIDAY AS THE FRONT TRIES TO PUSH OUT OF THE CWA.
CONCERNING TEMPERATURES...MADE ONLY SLIGHT ADJUSTMENTS ACCORDING TO
MOS TRENDS. THE MEXMOS DID SEEM A BIT TOO COOL NOW BUT
OVERALL...TEMPS ARE GOOD TO GO.

&&

.AVIATION.../00Z TO 24Z/

SLOW MOVING COLD FRONT WILL BE THE FOCUS FOR SHOWERS AND TSTMS DURING
THE PERIOD...HOWEVER EXACT TIMING OF THE FRONTAL PASSAGE AND STRENGTH
OF ENSUING STORMS HAS BECOME DIFFICULT TO NAIL DOWN. CURRENT THINKING
IS THAT THE FRONT WILL CROSS THE AREA OVERNIGHT...WHEN INSTABILITY IS
LIMITED AND THE CHANCES FOR STRONG STORMS AFFECTING THE TAF SITES
WILL ALSO BE LIMITED. HAVE USED VCTS AROUND THE SOUTHERN TERMINALS
WITH A TEMPO FOR TSTMS AT JKL FOR THE REMAINDER OF THE AFTERNOON.
CIGS WILL BE INCREASING AND LOWERING OVERNIGHT AS THE FRONT
APPROACHES...BUT SHOULD GENERALLY REMAIN VFR. UNCERTAINTY CONTINUES
OVERNIGHT WITH REGARDS TO POTENTIAL VSBY RESTRICTIONS...AS WINDS
BECOME LIGHT AND TEMPS ARE PROJECTED TO REACH THEIR CROSS OVER. HAVE
STAYED MIDDLE OF THE ROAD HERE FOR NOW WITH MVFR FOG DEVELOPING AFTER
MIDNIGHT...AND A PERIOD OF IFR POSSIBLE AROUND LOZ TOWARDS DAWN.
WINDS WILL SHIFT TO THE NW BEHIND THE FRONT BY TOMORROW MORNING...AND
SHOULD EFFECTIVELY TAKE CARE OF ANY FOG ISSUES THAT DEVELOP OVERNIGHT
WITH BKN TO OVC CIGS LINGERING AROUND THE M/VFR RANGE THRU THE
REMAINDER OF THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MB
LONG TERM...SHALLENBERGER
AVIATION...MB
Hazardous weather outlook, Jun 11, 2:19 PM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
319 PM EDT SAT JUN 11 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-122230-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
319 PM EDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS AFTERNOON AND
EVENING...AND AGAIN LATE TONIGHT. THE STRONGEST STORMS MAY CONTAIN
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE EARLY SUNDAY MORNING...AND AGAIN FROM LATE
TUESDAY NIGHT THROUGH EARLY THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INCIDENTS OF SEVERE WEATHER
THIS WEEKEND TO THE NATIONAL WEATHER SERVICE IN JACKSON...OR THEIR
LOCAL LAW ENFORCEMENT.

MB

In the hours before

Special weather statement, Jun 11, 1:42 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
242 PM EDT SAT JUN 11 2011

KYZ058-069-111-114-111930-
ESTILL-LEE-JACKSON-OWSLEY-
242 PM EDT SAT JUN 11 2011

...A COUPLE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 330 PM EDT SATURDAY AFTERNOON...

   SOUTHERN ESTILL...
   LEE...
   NORTHERN JACKSON AND
   OWSLEY.

AT 241 PM EDT...A PAIR OF STRONG THUNDERSTORMS WERE LOCATED NEAR OLD
ORCHARD...OR 10 MILES WEST OF BEATTYVILLE...MOVING EAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BANFORD AROUND
250 PM EDT...CRESSMONT AROUND 255 PM EDT...IDA MAY AROUND 300 PM
EDT...PEBWORTH AROUND 305 PM EDT AND LOWER BUFFALO AROUND 310 PM
EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jun 11, 2:08 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
308 PM EDT SAT JUN 11 2011

KYZ058-068-069-112015-
ESTILL-ROCKCASTLE-JACKSON-
308 PM EDT SAT JUN 11 2011

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 415 PM EDT SATURDAY AFTERNOON...

   SOUTHWESTERN ESTILL...
   NORTHWESTERN JACKSON AND
   ROCKCASTLE.

AT 308 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
CONWAY...OR 8 MILES SOUTHWEST OF BEREA...MOVING EAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HIATT AROUND
315 PM EDT...CONWAY AROUND 330 PM EDT...SNIDER AROUND 335 PM
EDT...BOONE AROUND 340 PM EDT AND WILDIE AROUND 345 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The radar

The Jackson,KY radar (KJKL), 55 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Jackson

When
June 11, 2:24 PM EST to 2:30 PM EST
Where
Jackson County, Wind Cave
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.520, -83.930

Hail, Menifee

When
June 11, 3:34 PM EST to 3:40 PM EST
Where
Menifee County, Pomeroyton
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.870, -83.520

Thunderstorm Wind, Morgan

When
June 11, 3:38 PM EST to 3:43 PM EST
Where
Morgan County, 1.89 mi WSW of Ezel
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
37.894, -83.484

Numerous trees were blown down along Hwy 882 west of Ezel.

Heavy Rain, Pike

When
June 11, 4:15 PM EST to 6:35 PM EST
Where
Pike County, Pikeville
Reported by
Public
Coordinates
37.480, -82.520

Water was over parts of Hambly Boulevard in Pikeville. A measured rainfall of 3.92 inches was reported.

Thunderstorm Wind, Pike

When
June 11, 4:43 PM EST to 4:50 PM EST
Where
Pike County, Pikeville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.480, -82.520

Trees were blown down in the city of Pikeville and a power line was blown down on Hwy 23.

Flash Flood, Pike

When
June 11, 4:45 PM EST to 5:30 PM EST
Where
Pike County, 0.64 mi NW of Pikeville to 1.1 mi NNW of Mayo Vlg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.486, -82.528

Urban flash flooding occurred in parts of downtown Pikeville including Second St where a few inches of water entered a few buildings. Chloe Creek and Harolds Branch were reported to have been out of their banks. A mudslide also occurred along Julius Ave.

Thunderstorm Wind, Pike

When
June 11, 5:23 PM EST to 5:30 PM EST
Where
Pike County, Turkey Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.670, -82.320

An oak tree about 32 inches in diameter was blown down and across a road in Turkey Creek. Nickel size hail also fell during the storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316960, 316962, 316963, 316979, 316965, 316973, 316978.